Post # 1
I was at the gyn inquiring about birth control, and he informed me that because I am on Lexapro the birth control will be less effective and I will need a higher dose. I’d never heard this before, specifically not from the psychiatrist who oversees my treatment, but I wanted to check and see if anyone had heard of this. I am not thrilled about the idea of taking a higher dose bc- side effects are greater and ill-effects increase over all the higher the dose.
So the question is, do any of you bees have expexience with birth control and anti-depressants? Do I need to see another doctor to get a second opinion? To be honest, I don’t know very much about this at all, and I want to find the healthiest plan I can.
Post # 3
I’ve never been told this before, though I am on Nuvaring–not sure if that makes a difference. I have to take a low dose of amitriptyline for gastrointestinal pain. I guess my situation is a bit different since my antidepressant dose is so low? All my doctors know about both meds and none of them have given me any such warning!
Post # 4
I’m on Ortho-Novum and Pristiq (a form of Effexor). I have never heard this before.
Post # 5
I’m on Citalopram (the generic precursor of Lexapro) and Yasmin bc and my doctor prescribed both to me on the same day in fact. Maybe it depends on the type of birth control? Maybe you could try looking on the prescription packet but I’ve never heard of that before.
Post # 6
Im a student nurse working on a psych unit currently (so many pts with depression). some of these patients with depression take birth control daily and no dose increase is required as they generally do not interact with each other. You did not mention what birth control you wanted to take so I cant really give you accurate information. I do know however, unrelated….grapefruit juice and birth control is a no no lol
Post # 7
I think you should see another doctor. I’m not an expert on this by any means but based on what I have seen on some BC forums, it doesn’t seem like it would have a negative effect on the efficiency of the pill. I have seen that sometimes the hormones in BC pills can affect the dosage needed for depression medicine but it’s because of the change in hormones.
Post # 8
I’m getting a doctorate in psychology and have also never heard of this interaction. I would ask your psychiatrist first to see what his/her opinion about it is.
Post # 9
Thank you ladies! I think I am going to try to get another opinion. His whole reaction was pretty confusing, and the more I think about it the more I feel like I got a bit of the brush off. I wanted Nuvaring, he pushed the pill, the whole thing didn’t go all that well in retrospect. And I read through all the drug advisories that came with what he gave me (Seasoniq) and it didn’t have any anti-depressant warnings anywhere.
So now I have to find a doctor who will give it some consideration AND accepts my insurance. Oy!
Post # 10
Many drugs lessen the effects of birth control. Antibiotics being the main one. I’ve never heard of Lexapro interacting- in fact I’m pretty sure that it doesn’t. Just make sure that you take the birth control as scheduled because if you do get pregnant on Lexapro- I think it is in pregnancy category c- meaning that during clinical trials it caused abnormalities in animal fetuses. So just make sure that you take it! I’m sure that if you google it, or go to an online drug book, that it will list interactions under the specific birth control that you are taking.
Post # 11
im on nuvaring….i reallly reccomend it! so convinient
Post # 12
just like @Westie, I was on both Yaz and Citalopram at the same time, didn’t have any problems whatsoever. I’m now off of Yaz for other reasons, but yeah, maybe it’s just certain types of BC and Antidepressants that interact badly? I would check with a pharmacist or dr to be sure. I also sometimes check drug interactions on drugs.com, they let you list all the meds you’re taking and tell you what interacts badly.
Post # 13
i have this problem with my topamax and bc. topamax, which is an antidep. i use for migraines, decreases the effect of many drugs, including my bc. however, i’m on seasonale so i get my period every three months due to my migraines (i get them when i get my period so i wanted less of them), so i didn’t want to change it, plus a higher dose of the pill hasa the side effect of headaches. so i’m just very careful. however, they remind me pretty much every time i pick up my meds because the pharmacist sees in the computer that my drugs have this interaction.
Post # 14
I am on Implanon, which is basically a stick of plastic the size of a match which is implanted into the upper arm and constantly releases low doses of hormones. I was warned by my doctor as well as in pamphlets I read before having it inserted that many antidepressants, including natural remedies like St. John’s Wort, decreased the effectiveness. To me this makes sense–depression and its treatment is often related to hormonal imbalances, and birth control works by regulating hormones. I’ve read in several different places that antidepressants can affect birth control effectiveness, but I’m sure how much depends on exactly which birth control method is being used, since each affects hormone levels differently.